Minnesota, 2011Tornadoes and Flash Flood in Minnesota, July 1, 2011
July 1, 2011 · NWS FSD · 20 events in 4 counties and zones
Thunderstorms produced damaging winds, two tornadoes, large hail and flash flooding over southwest Minnesota during the afternoon and very early evening of July 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $790,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds, two tornadoes, large hail and flash flooding over southwest Minnesota during the afternoon and very early evening of July 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 2:35 PM CST, 10 minutes earlier.
Area forecast discussion, Jul 1, 2:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUL 1 2011
.DISCUSSION...
EXPECT CONVECTIVE DEVELOPMENT TO CONTINUE INTO THE EARLY EVENING
HOURS...AS A PV ANOMALY SHIFTS ACROSS THE AREA AND INTERACTS WITH
LOW LEVEL CONVERGENCE ALONG THE COLD FRONT. EXPECT THE BULK OF THE
SEVERE WEATHER THREAT TO BE BETWEEN NOW AND AROUND 01Z...WHEN
MID LEVEL ASCENT AND INSTABILITY ARE MAXIMIZED.
HIGH PRESSURE WILL BUILD IN ON SATURDAY...AND BRING A MILD START
TO THE WEEKEND. HOWEVER...THE RESPITE FROM BENIGN WEATHER WILL BE
SHORT LIVED...AS THE NEXT PESKY SHORTWAVE IN THE QUASI ZONAL FLOW
REGIME ARRIVES ON SATURDAY NIGHT. AT THIS POINT...AREAS
ALONG/SOUTH OF INTERSTATE 90 WILL BE MORE SUSCEPTIBLE TO SHOWER
AND THUNDERSTORM ACTIVITY ON SATURDAY NIGHT AND EARLY SUNDAY.
HIGH TEMPERATURES REMAIN SEASONAL ON SUNDAY...WITH HIGHS IN THE
LOW TO MID 80S. A LLVL BOUNDARY BECOMES ESTABLISHED NEAR THE
FORECAST AREA ON SUNDAY ON THE PERIPHERY OF THE UPPER RIDGE.
COULD SEE AN ISOLATED STORM OR TWO ON SUNDAY ON THE EDGE OF THE
MID LEVEL CAP. A SLIGHTLY BETTER CHANCE OF RAIN WILL ARRIVE FROM MONDAY
NIGHT THROUGH THURSDAY NIGHT AS A MORE WELL DEFINED BOUNDARY
ARRIVES. TEMPERATURES APPEAR TO REMAIN RELATIVELY NEAR TO SEASONAL
NORMALS THROUGH THE END OF NEXT WEEK.
&&
.AVIATION...
THE BULK OF THE STRONGER THUNDERSTORMS SHOULD STAY TO THE
NORTH/EAST OF THE TAF SITES THROUGH THE REMAINDER OF THE AFTERNOON
AND EVENING. HOWEVER...WIND SHIFTS WITH THUNDERSTORM OUTFLOW AND
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE UNTIL EARLY EVENING.
CONDITIONS SHOULD REMAIN MOSTLY VFR. AFTER THE CONVECTIVE ACTIVITY
WANES...SKIES ARE EXPECTED TO BECOME MOSTLY CLEAR TONIGHT AS
NORTHWEST WINDS DIMINISH TO AROUND 5 KTS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jul 1, 9:42 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI JUL 01 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI JUL 01 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BECOME POSSIBLE THROUGHOUT
THE DAY. A BROKEN LINE OF THUNDERSTORMS WILL PRODUCE ISOLATED
SEVERE THUNDERSTORMS IN CENTRAL SOUTH DAKOTA THROUGH EARLY
AFTERNOON WITH THE MAIN THREATS WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF QUARTERS. BY MID AFTERNOON STRONGER THUNDERSTORMS
WILL BE POSSIBLE EAST OF THE JAMES RIVER VALLEY WHERE HAIL TO THE
SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. THE
MAIN THREAT SHOULD OCCUR BEFORE 800 PM CDT.
FLOODING...
THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE.
ELSEWHERE...PARTS OF THE BIG SIOUX...LITTLE SIOUX...AND DES
MOINES RIVERS REMAIN IN FLOOD. BUT MANY PORTIONS OF THESE RIVERS
WILL FALL BELOW FLOOD STAGE THIS WEEKEND AND NEXT WEEK IF NO
HEAVY RAIN IS RECEIVED.
RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT
AND SUNDAY MORNING BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 1, 1:48 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL CANISTOTA 43.60N 97.29W
07/01/2011 M1.75 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMLocal storm report, Jul 1, 2:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL MONTROSE 43.70N 97.18W
07/01/2011 M1.75 INCH MCCOOK SD EMERGENCY MNGR
&&
TRMLocal storm report, Jul 1, 2:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 1 NE MADISON 44.02N 97.09W
07/01/2011 M58 MPH LAKE SD AWOS
&&
TRMLocal storm report, Jul 1, 2:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 5 ESE CANOVA 43.85N 97.41W
07/01/2011 E2.50 INCH MINER SD PUBLIC
&&
TRMLocal storm report, Jul 1, 2:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 3 ESE NUNDA 44.14N 96.96W
07/01/2011 E60.00 MPH LAKE SD TRAINED SPOTTER
&&
BTLocal storm report, Jul 1, 2:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 9 N COLMAN 44.12N 96.83W
07/01/2011 E70 MPH MOODY SD TRAINED SPOTTER
WIND GUSTS ESTIMATED AT 60 TO 70 MPH, WITH SOME HAIL AND
VERY HEAVY RAIN.
&&
TRMEvent by event
11 thunderstorm wind, 6 hail, 2 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Lincoln
- When
- July 1, 2:45 PM CST
- Where
- Lincoln County, 4.83 mi NW of Verch
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -96.430
Thunderstorm winds damaged a silo and a barn. The winds also caused tree damage, including several trees snapped off.
Thunderstorm Wind, Lincoln
- When
- July 1, 2:50 PM CST
- Where
- Lincoln County, 2.57 mi WNW of Lake Benton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 44.260, -96.350
Thunderstorm winds blew down numerous power lines along U.S. Highway 14, and caused tree damage.
Thunderstorm Wind, Lincoln
- When
- July 1, 2:50 PM CST
- Where
- Lincoln County, 2.94 mi NNW of Verch
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 44.260, -96.370
Thunderstorm winds blew down weather observation equipment and caused tree damage, including up to 8 inch diameter branches blown down.
Tornado, Pipestone
- When
- July 1, 2:50 PM CST to 2:53 PM CST
- Where
- Pipestone County, 1.19 mi SE of Ruthton to 0.99 mi E of Ruthton
- Rating
- EF1
- Path length
- 0.95 mi
- Path width
- 220 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.166, -96.106
A tornado destroyed a shelter belt, damaged a Morton building, and damaged several garages, one of which was moved off its foundation. The tornado also caused widespread tree damage, including several trees snapped off at the base.
Thunderstorm Wind, Lincoln
- When
- July 1, 2:51 PM CST
- Where
- Lincoln County, 0.85 mi NE of Lake Benton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -96.290
Thunderstorm winds caused tree damage, including branches around 4 inches in diameter blown down. The winds were accompanied by nickel size hail.
Hail, Lincoln
- When
- July 1, 2:51 PM CST
- Where
- Lincoln County, 0.85 mi NE of Lake Benton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -96.290
Nickel size hail was accompanied by damaging thunderstorm winds.
Thunderstorm Wind, Pipestone
- When
- July 1, 2:55 PM CST
- Where
- Pipestone County, 0.99 mi E of Ruthton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.180, -96.100
Non tornadic thunderstorm winds blew down trees, power poles, and power lines, destroyed a highway shop, and blew the roof off a pallet business.
Tornado, Lincoln
- When
- July 1, 2:57 PM CST to 3:04 PM CST
- Where
- Lincoln County, 0.76 mi N of Tyler to 0.89 mi WSW of Tyler
- Rating
- EF2
- Path length
- 1.33 mi
- Path width
- 440 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.281, -96.130
A tornado destroyed several outbuildings and storage buildings, took the roofs off several other structures, and otherwise damaged the siding and roofs of several structures including some homes. Widespread tree damage included several trees blown down and debarking at tree tops.
Hail, Lincoln
- When
- July 1, 2:59 PM CST to 3:00 PM CST
- Where
- Lincoln County, 0.49 mi E of Tyler Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.280, -96.140
Thunderstorm Wind, Lyon
- When
- July 1, 3:00 PM CST
- Where
- Lyon County, 0.69 mi N of Florence
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.240, -96.050
Thunderstorm winds blew down trees and power lines, and blew over a truck.
Thunderstorm Wind, Lyon
- When
- July 1, 3:05 PM CST to 3:07 PM CST
- Where
- Lyon County, 2.83 mi ESE of Burchard to 1.47 mi SSW of Balaton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.230, -95.950
Thunderstorm winds destroyed a grain bin, ripped a door off the side of a house, blew over a truck, and caused widespread tree damage, including several trees blown down.
Hail, Lyon
- When
- July 1, 3:08 PM CST
- Where
- Lyon County, Russell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.320, -95.950
Large hail was accompanied by damaging thunderstorm wind gusts.
Thunderstorm Wind, Lyon
- When
- July 1, 3:08 PM CST to 3:12 PM CST
- Where
- Lyon County, Russell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.320, -95.950
Thunderstorm winds caused tree damage, including a few trees uprooted. The winds were accompanied by quarter size hail.
Thunderstorm Wind, Lyon
- When
- July 1, 3:15 PM CST
- Where
- Lyon County, 1.47 mi NNE of Garvin to 2.03 mi NE of Garvin
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 44.240, -95.760
Thunderstorm winds caused widespread tree damage, including trees greater than 2 1/2 feet in diameter blown down in Garvin Park. The winds also destroyed a barn.
Thunderstorm Wind, Lyon
- When
- July 1, 3:18 PM CST
- Where
- Lyon County, 1.48 mi W of Amiret
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 44.320, -95.730
Thunderstorm winds damaged several homes and at least one barn, including parts of roofs torn off and shingles blown away. The winds also caused widespread tree damage, including trees up to 2 1/2 feet in diameter snapped off. Additional damage was done to roofs and siding of homes and other structures by falling trees and tree debris. Several grain bins were destroyed. The winds blew down power poles and lines, causing a power outage.
Thunderstorm Wind, Lyon
- When
- July 1, 3:25 PM CST to 3:28 PM CST
- Where
- Lyon County, 0.49 mi W of Marshall
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -95.790
Thunderstorm winds caused widespread tree damage, including numerous trees blown down. Several roads were blocked by fallen trees. Roofs and siding of several homes were damaged directly by the wind, and also by falling trees and wind blown tree debris. The winds also blew down power poles and lines, causing a power outage. The winds were accompanied by large hail.
Hail, Lyon
- When
- July 1, 3:25 PM CST
- Where
- Lyon County, 0.49 mi W of Marshall
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.450, -95.790
Large hail, driven by damaging winds, broke windows, dented vehicles, and caused an unknown amount of crop damage.
Flash Flood, Lyon
- When
- July 1, 4:00 PM CST to 6:00 PM CST
- Where
- Lyon County, 2.3 mi SSE of Marshall to 2.07 mi NNE of Marshall
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.420, -95.760
Heavy rain caused flash flooding of several streets in Marshall.
Hail, Nobles
- When
- July 1, 4:50 PM CST
- Where
- Nobles County, 2.3 mi SSW of Kinbrae
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.790, -95.520
Hail, Nobles
- When
- July 1, 4:56 PM CST
- Where
- Nobles County, 4.6 mi SSW of Kinbrae
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.760, -95.540
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Rip Current in Texas, July 1, 20111 death · 1 injured · 1 event
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
- Flooding in Iowa, July 1 to 31, 2011$3.2 million · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332994, 332996, 332999, 333002, 333003, 333004, 333005, 333006, 333007, 333620, 333621, 333623, 333624, 333626, 333627, 333628, 333629, 333688, 333690, 333691.